South Dakota, 2007

Hail in South Dakota, May 22, 2007

May 22, 2007 · NWS ABR · 3 events in 2 counties and zones

A few severe thunderstorms developed along a pre frontal trough in central Dakota. Some of the storms spread into northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A few severe thunderstorms developed along a pre frontal trough in central Dakota. Some of the storms spread into northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 22, 9:30 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, May 22, 9:30 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 AM CDT TUE MAY 22 2007

.UPDATE...
KABR RADAR TRENDS SHOW THAT PCPN ACROSS NC SD IS MOVING INTO ND
AND WILL NO LONGER BE A CONCERN BY 18Z. LATEST RUC AND NAM12 SHOW
THAT RELATIVELY CALM PERIOD WILL THEN SET UP FOR A FEW HOURS AS
CWA AWAITS NEXT WAVE EJECTING TO THE NORTH ALONG SLOW MOVING COLD
FRONT. SFC LOW IS LOCATED NEAR LEOLA WITH COLD FRONT TRAILING SW
INTO SW SD. MODELS ARE HINTING THAT FOCUS OF NEXT ROUND OF
ACTIVITY WILL BE MORE ACROSS SC AND SE SOUTH DAKOTA LATER THIS
AFTERNOON AND EVENING. HAVE RETWEAKED WX/POP/QPF GRIDS TO BETTER
REFLECT REALITY. WILL LEAVE TEMP GRIDS ALONE AS A FEW BREAKS IN
CLOUD COVER MAY ALLOW MAX TEMPS TO BE REACHED.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
AS OF 09Z... CONVECTION EARLIER THIS EVENING IN WESTERN AND
CENTRAL SOUTH DAKOTA HAS DISSIPATED... BUT ISOLATED SMALL AND
SHORT LIVED CELLS HAVE DEVELOPED FROM NORTHEAST TO CENTRAL SOUTH
DAKOTA ALONG THE OUTFLOW BOUNDARY THAT MOVED EASTWARD FROM THESE
STORMS. NONE OF THESE CELLS ARE SEVERE AND THERE HAS NOT BEEN MUCH
LIGHTNING DETECTED WITH THEM EITHER. MEANWHILE...CONVECTION THAT
DEVELOPED IN THE NEBRASKA PANHANDLE EARLIER THIS EVENING HAS
ROTATED TO THE NORTH AND IS BEGINNING TO MOVE INTO THE CWA...WITH
A LINE OF STORMS CURRENTLY MOVING NORTH THROUGH JONES AND LYMAN
COUNTIES AND INTO HUGHES COUNTY. 00Z MODELS PICKED UP ON THIS
CONVECTION AND MOVE AN AREA OF HEAVIER RAIN NORTHWARD THROUGH THE
CWA THIS MORNING. THUS...POPS WERE INCREASED A BIT IN THE CENTRAL
CWA WITH THIS NORTHWARD MOVING CONVECTION AS IT SHOULD AFFECT AN
AREA MOSTLY BETWEEN THE MISSOURI AND JAMES RIVERS AND PRIMARILY BEFORE
NOON. THERE APPEARS TO BE A SMALL SURFACE CIRCULATION ASSOCIATED
WITH THIS AREA OF CONVECTION IN NORTHERN NEBRASKA/SOUTHERN SOUTH
DAKOTA...AND THE NAM DOES MOVE A SMALL CENTER OF LOW PRESSURE
THROUGH THE CWA THIS MORNING ASSOCIATED WITH THE PRECIPITATION.
THIS LOW MOVES NORTHWARD ALONG THE FRONTAL BOUNDARY...WHICH IS
CURRENTLY DRAPED ACROSS THE CWA ROUGHLY ALONG THE MISSOURI RIVER.
A HALF INCH TO LOCALLY TWO INCHES OF RAIN LOOKS TO FALL WITH THIS
CONVECTION... THUS THE FLASH FLOOD WATCH IS CONTINUED FOR THE
AREAS INCLUDING AND SURROUNDING THE JAMES RIVER.

THE SURFACE BOUNDARY MOVES SLOWLY EASTWARD THROUGH THE STATE
TODAY...AS IT CONTINUES TO SLOW A BIT FROM PREVIOUS MODEL RUNS.
ONE SURFACE TROUGH/DRY LINE MOVES THROUGH THE AREA TONIGHT AND
CONVECTION IS EXPECTED TO DEVELOP ALONG THIS BOUNDARY LATER THIS
EVENING AND TONIGHT...PRIMARILY TO THE SOUTH OF THE CWA.
HOWEVER...THE STORM PREDICTION CENTER HAS OUTLOOKED PORTIONS OF
THE SOUTHERN CWA IN THE SLIGHT RISK AREA FOR SEVERE WEATHER TODAY
AS THESE STORMS FLARE ALONG THE SLOW MOVING FRONT. THE GREATEST
RISK APPEARS TO BE IN SOUTHEAST AND SOUTH CENTRAL SOUTH DAKOTA
INTO NEBRASKA AS DEEPER CLOUDS AND PRECIPITATION SHOULD LIMIT
INSTABILITY FURTHER TO THE NORTH. THROUGHOUT THE NIGHT...THE
HEAVIEST RAIN WITH THIS CONVECTION LOOKS TO AFFECT THE EASTERN CWA
AS THIS BOUNDARY MOVES EASTWARD.

A SECOND SURFACE BOUNDARY/COLD FRONT SETS UP IN THE WESTERN DAKOTAS
AND MOVES THROUGH THE CWA WEDNESDAY AFTERNOON/EVENING...BRINGING
THE POTENTIAL OF SOME SHOWERS WITH IT AS INSTABILITY BY THIS TIME
IS FAR TO THE EAST. THE MAIN SURFACE LOW AND 500MB TROUGH IN NORTH
DAKOTA THEN LIFT TO THE NORTHEAST INTO THURSDAY MORNING...PUTTING
MOST OF THE CWA IN THE DRY SLOT WITH A FEW LINGERING SHOWERS
POSSIBLE IN THE EASTERN AND FAR NORTHWESTERN CWA. A WAVE ALONG THE
COLD FRONT ON THURSDAY COULD BRING SOME PRECIPITATION TO THE
EASTERN CWA...AS THE GFS INDICATES...BUT PRIMARILY STUCK WITH THE
NAM WHICH MOVES THIS WAVE FAR ENOUGH TO THE EAST TO KEEP
PRECIPITATION OUT OF THE CWA. HOWEVER...DEPENDING ON THE EASTWARD
SPEED OF THE SYSTEM SOME OF THIS RAIN COULD MAKE IT FAR ENOUGH
WEST TO AFFECT THE AREA.

OTHERWISE...A BRIEF RIDGE MOVES THROUGH THE AREA THURSDAY AND
THURSDAY EVENING BEFORE THE NEXT SHORTWAVE MOVES SOUTH FROM CANADA
AND INDUCES A LEE SURFACE LOW IN MONTANA/WYOMING THURSDAY
NIGHT...AND BEGINS TO BRING THE NEXT CHANCE OF RAIN TO THE CWA.

TEMPERATURE WISE...HIGHS WERE RAISED A LITTLE ON TUESDAY AND
WEDNESDAY IN THE EASTERN CWA DUE TO A SLOWER MOVEMENT OF THE 500MB
AND SURFACE TROUGHS...OTHERWISE INHERITED TEMPERATURES LOOK GOOD.

.LONG TERM...FRIDAY THROUGH MONDAY
MODELS AND GFS ENSEMBLES CONTINUE TO SHOW ANOTHER UPPER LOW
PRESSURE TROUGH AND ASSOCIATED SURFACE LOW PRESSURE AREA AFFECTING
THE ABR CWA FOR FRIDAY AND SATURDAY. THUS...DID NOT MESS MUCH WITH
WEATHER AND POPS FOR THE FRIDAY AND SATURDAY TIME FRAME. THE TRACK
OF THE SURFACE LOW LOOKS LIKE IT WOULD BRING SOME RAINFALL TO THE
AREA. MAY HAVE TO INCREASE POPS EVEN MORE. OTHERWISE...IT LOOKS
LIKE IT WILL REMAIN COOL THROUGH MUCH OF THE PERIOD WITH LOW
THICKNESSES OVER THE AREA. AS THE UPPER TROUGH MOVES BY AND COOL
SURFACE HIGH PRESSURE BUILDS INTO THE AREA FOR SATURDAY NIGHT AND
SUNDAY...IT SHOULD BE DRY THROUGH THIS TIME. WARMER AIR LOOKS
LIKE IT WILL RETURN FOR SUNDAY NIGHT AND MONDAY BEHIND THE
SURFACE HIGH PRESSURE AREA.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BROWN-CLARK-DAY-
     EDMUNDS-FAULK-HAND-MARSHALL-MCPHERSON-SPINK.

MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...ECKSTEIN
LONG TERM...MOHR
Hazardous weather outlook, May 22, 4:37 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
537 AM CDT TUE MAY 22 2007

MNZ039-046-SDZ003>005-007>011-015-016-020>023-033-034-045-231045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-CODINGTON-GRANT-HAMLIN-DEUEL-
STANLEY-SULLY-JONES-
537 AM CDT TUE MAY 22 2007 /437 AM MDT TUE MAY 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE REGION TODAY
AND TONIGHT...AS AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL
BOUNDARY MOVE SLOWLY EAST ACROSS THE AREA. THE MAIN THREATS FROM
THESE STORMS WILL BE LIGHTNING AND A CHANCE OF LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA WEDNESDAY AS THE SYSTEM MOVES TO THE EAST.
THERE ARE ALSO CHANCES OF THUNDERSTORMS THURSDAY NIGHT THROUGH
SATURDAY ASSOCIATED WITH ANOTHER SYSTEM MOVING OUT OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ006-231045-
BROWN-
537 AM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE REGION TODAY
AND TONIGHT...AS AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL
BOUNDARY MOVE SLOWLY EAST ACROSS THE AREA. THE MAIN THREATS FROM
THESE STORMS WILL BE LIGHTNING AND A CHANCE OF LOCALLY HEAVY
RAINFALL.

FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER FOR AN
EXTENDED PERIOD OF TIME. SEE THE LATEST FLOOD STATEMENT FOR
SPECIFIC RIVER STATE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA WEDNESDAY
AS THE SYSTEM MOVES TO THE EAST. THERE ARE ALSO CHANCES OF
THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY ASSOCIATED WITH
ANOTHER SYSTEM MOVING OUT OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ017-019-035>037-048-051-231045-
FAULK-CLARK-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
537 AM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE REGION TODAY
AND TONIGHT...AS AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL
BOUNDARY MOVE SLOWLY EAST ACROSS THE AREA. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. OTHER THAN THE
THREATS OF DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...THE MAIN
SEVERE THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA WEDNESDAY
AS THE SYSTEM MOVES TO THE EAST. THERE ARE ALSO CHANCES OF
THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY ASSOCIATED WITH
ANOTHER SYSTEM MOVING OUT OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

SDZ018-231045-
SPINK-
537 AM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE REGION TODAY
AND TONIGHT...AS AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL
BOUNDARY MOVE SLOWLY EAST ACROSS THE AREA. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. OTHER THAN THE
THREATS OF DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...THE MAIN
SEVERE THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER FOR AN
EXTENDED PERIOD OF TIME. SEE THE LATEST FLOOD STATEMENT FOR
SPECIFIC RIVER STATE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA WEDNESDAY
AS THE SYSTEM MOVES TO THE EAST. THERE ARE ALSO CHANCES OF
THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY ASSOCIATED WITH
ANOTHER SYSTEM MOVING OUT OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

ECKSTEIN

The radar

The Aberdeen radar (KABR), 158 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hyde

When
May 22, 2:25 PM CST
Where
Hyde County, 0.99 mi W of Stephan
Measured
0.88 in hail
Reported by
Public
Coordinates
44.250, -99.470

Hail, Hyde

When
May 22, 2:55 PM CST
Where
Hyde County, 5.24 mi NE of Highmore Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
44.580, -99.350

Hail, Spink

When
May 22, 4:15 PM CST
Where
Spink County, 4.18 mi S of Brentford
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
45.090, -98.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36809, 36810, 36811.